Percocet is a prescription drug, also known as a narcotic, that contains acetaminophen and oxycodone. Percocet is typically prescribed to a patient who is experiencing extreme pain. Narcotics are highly addictive and are regulated in many parts of the world because of their addictive qualities. Doctors are not always comfortable prescribing such potent drugs because pain varies in patients and it’s difficult to tell how much pain relief someone needs before they become addicted to the medication that is meant to help them in the first place. Oxycodone, an ingredient found in Percocet, is one of the most widely abused narcotics in North America. Patients who are prescribed Percocet should follow the directions closely and contact their doctor if they experienced any side effects of the medication. It can also be very difficult for patients to “wean off” Percocet, because of the addictive nature of the drug. Here is what you can expect from a Percocet weaning.
Why Would Someone Need to Stop Taking Percocet?
Percocet should be administered by a licensed medical doctor; often times, a pain specialist may opt to prescribe Percocet for dealing with pain associated with injury or disease. If patients need to take Percocet for injury, it is expected that once the injury has healed, they will be able to wean off the medication; however, because of the addictive nature of the drug, some patients have a very difficult time stopping the medication. Unfortunately, many people become addicted to prescription painkillers, and it can have a devastating effect on their lives. Other times, people who are experiencing addiction make the decision to seek professional help through rehab or treatment plan and want to stop taking Percocet.
What Can Someone Expect From Percocet Withdrawals?
Your doctor can provide the weaning process for Percocet, but if you do not follow the directions, you can experience painful side effects of the withdrawal. Even with doctor’s orders, Percocet withdrawal can still be intense for patients. Many doctors with prescribe a lesser pain killer to try to help with the withdrawal process. The first few days will be the most difficult. Patients can expect to experience pain, stomach ache, nausea, sweating, cramping, chills, insomnia, and more. If you are following a doctor’s prescription withdrawal program, you can expect to be able to stop your medication within 2-3 weeks, depending on how well you are handling the withdrawal. If you have experienced addiction and have severe withdrawal, the symptoms can last well into a month or more.
The most important part of taking Percocet is, to be honest with yourself and your doctor about the symptoms of addiction you may be experiencing. Pay attention to the pain you are having before you “top up” your medication and watch for signs of overdose or reaction: swelling, nausea, vomiting, irritation, trouble breathing, and more. It’s important to avoid opioid narcotics if you are nursing or could become pregnant. Percocet can transfer to the baby through breast milk and cause the baby to become addicted as well. Close monitoring by your doctor is important at all stages of treatment for pain, so make sure you fully understand what you are getting into when you start taking Percocet.